Mississippi, 2018Flood in Mississippi, March 1, 2018
March 1, 2018 · NWS MEG · 1 event in 1 county or zone
Persistent moderate to heavy rain fell over already well saturated soils and caused additional areal flooding over parts of northwest Mississippi during the morning hours of March 1st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent moderate to heavy rain fell over already well saturated soils and caused additional areal flooding over parts of northwest Mississippi during the morning hours of March 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 1, 4:30 AM CST, 42 minutes earlier.
Area forecast discussion, Mar 1, 4:30 AM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
430 AM CST Thu Mar 1 2018
.DISCUSSION...
Currently, an ongoing areal flood event is occurring across the
Mid-South. Latest MRMS QPE estimates that 1 to 1.5 inches of rain
has fallen over the past six hours. Even though those totals
sound relatively low, flash flood guidance over much of the river
basins is less than an inch over just 3 hours. This is due to the
heavily saturated soils resulting in excessive runoff. Many local
rivers, in addition to the Mississippi River, continue to rise
into flood and moderate flood stages at this time. Not many
reports of flooding overnight, but that may be due to the lack of
people out and about. Areal flooding continues to be the
frontrunner, but flash flooding could really ramp up over the next
2 to 3 hours as a band of heavier rain sets up over north
Mississippi. Hi-Res models differ slightly with solutions, but
another 1 to 2 inches is not out of the question. Will monitor
that area for a potential warning. Elsewhere, flash flood warnings
exist across much of east-central Arkansas, southwest Tennessee,
and northwest portions of Mississippi.
Latest GOES east low level water vapor shows a shortwave trof
currently over the Kansas and Oklahoma border pushing slowly east.
This wave is forecast to traverse eastward over the Mid-South
through about the noon hour before lifting out by early evening.
Simultaneously, a surface cold front will push through the Mid-
South through late afternoon. The heaviest rainfall is expected to
fall ahead of the front through the late morning hours. About
another three quarters of an inch to one inch is possible over
north Mississippi, with less than a quarter of an inch further
north. Light showers will be possible again along the front as it
pushes through the Mid-South through sundown, but accumulations
are expected to be very low. The flood watch looks to be in good
shape with the expiration time of 12PM.
Surface high pressure will build into the Mid-South Friday and
remain over the area through Sunday. This will bring us a much
needed break from the rain. Temperatures will remain slightly
below normal during day with readings in the 50s and lows will
bottom out in the 30s both Saturday and Sunday mornings. Saturday
morning will have the greatest chance of frost and freezing
temperatures, especially in areas of West Tennessee. Patchy frost
will also be possible across much of the Mid-South each morning.
Sunday will warm up into the 60s across much of the area ahead of
the next approaching system.
It should be noted that river flooding will continue across the
entire Mid-South through at least this weekend, as many rivers
are forecast to crest at some point this weekend or remain in an
elevated state. Will make mention of the continued river flooding
in the HWO through the weekend.
The next chance of rain will arrive Sunday night as a large
negatively tilted trof lifts across the Central Plains. An
associated surface cold front will swing through the Mid-South
through early Tuesday morning. Not much moisture return is
expected ahead of the front so rainfall totals will likely remain
below an inch. The Mid-South will remain situated in northwest
flow aloft through next weekend with slightly below normal
temperatures expected.
AC3
&&
.AVIATION...
06Z TAF Set
A band of rain continues to move along the I-40 corridor impacting
KMEM, KMKL and KJBR. The band will gradually begin shifting
southeast by 10Z. IFR/MVFR conditions will occur with the rain.
Conditions will gradually begin improving by the late morning and
afternoon hours with clearing taking place by 23-04Z. Winds will
generally be variable around 5 KTS until morning. At that time,
winds will begin to turn around to the northwest and increase in
speed. Expect sustained speeds of 10-15 KTS with gusts up to 25
KTS. Speeds will diminish to around 10 KTS after 00Z as the
direction becomes more northerly.
KRM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until noon CST today for Craighead-Crittenden-Cross-
Lee AR-Mississippi-Phillips-Poinsett-St. Francis.
MO...None.
MS...Flood Watch until noon CST today for Alcorn-Benton MS-Calhoun-
Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Flood Watch until noon CST today for Benton TN-Carroll-Chester-
Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-Hardin-
Haywood-Henderson-Lauderdale-Madison-McNairy-Shelby-Tipton.
&&Hazardous weather outlook, Mar 1, 5:11 AM CST, 1 minute before
Hazardous Weather Outlook
National Weather Service Memphis TN
511 AM CST Thu Mar 1 2018
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
511 AM CST Thu Mar 1 2018
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
A flood watch remains in effect for the majority of the Mid-
South through Noon today. All types of flooding will be possible
including: river, areal, and flash flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
All area rivers and tributaries will remain elevated through at
least this weekend. Many are in flood stage or will rise to flood
stage over the next couple of days. As a result, areal flooding
near rivers will continue and may worsen.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
AC3
Flood, De Soto
- When
- March 1, 5:12 AM CST to 10:00 AM CST
- Where
- De Soto County, 1.31 mi SE of Lynchburg to 1.85 mi ESE of Walls
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.958, -90.102
Nail Road flooded between Goodman Road and Church Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Rain in California, March 1 to 4, 20182 deaths · 5 events
- High Wind in Connecticut, March 1 to 2, 20181 death · 2 injured · $650,000 · 60 kt wind · 7 events
- Flooding in Kentucky, March 1 to 17, 20181 death · $840,000 · 13 events
- Blizzard and Avalanche in California, March 1 to 3, 20181 death · 11 injured · 16 events
- Flood and Damaging Winds in Ohio, March 1, 20181 death · $5,000 · 3 events
- Winter Storm and Winter Weather in New York, March 1 to 2, 20181 death · 3 events
- High Wind in Virginia, March 1 to 3, 20181 injured · $1.6 million · 60 kt wind · 27 events
- Winter Storm and Avalanche in Nevada, March 1 to 4, 20181 injured · $3.0 million · 56 kt wind · 10 events
- Flooding in Illinois, March 1 to 18, 2018$1.0 million · 9 events
- High Wind in North Carolina, March 1 to 3, 2018$962,000 · 52 kt wind · 9 events
- Winter Storm in New York, March 1 to 2, 2018$555,000 · 17 events
- Winter Storm in Ohio, March 1 to 3, 2018$900,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740896.